Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 440, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2016, 8:42 PM MDT for Cheyenne County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 8:42 PM MDT (02:42 UTC)
- Expired
- Jul 28, 2016, 9:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 7:33 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1611 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.4
The text
As transmitted.
307
WUUS53 KGLD 290242
SVRGLD
COC017-290315-
/O.NEW.KGLD.SV.W.0440.160729T0242Z-160729T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 915 PM MDT
* AT 842 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
NORTHWEST OF KIT CARSON...OR 25 MILES SOUTH OF FLAGLER...MOVING
EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3904 10249 3876 10263 3885 10310 3904 10314
TIME...MOT...LOC 0242Z 270DEG 46KT 3893 10296
HAIL...1.00IN
WIND...60MPH
$$
JRM3 follow-up statements
680
WWUS53 KGLD 290251
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT THU JUL 28 2016
COC017-290315-
/O.CON.KGLD.SV.W.0440.000000T0000Z-160729T0315Z/
CHEYENNE CO-
851 PM MDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 851 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
KIT CARSON...OR 25 MILES SOUTH OF SEIBERT...MOVING EAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3904 10249 3876 10263 3885 10308 3904 10305
TIME...MOT...LOC 0251Z 268DEG 44KT 3893 10287
HAIL...1.25IN
WIND...70MPH
$$
JRM422 WWUS53 KGLD 290304 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 904 PM MDT THU JUL 28 2016 COC017-290315- /O.CON.KGLD.SV.W.0440.000000T0000Z-160729T0315Z/ CHEYENNE CO- 904 PM MDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 904 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF KIT CARSON...OR 23 MILES SOUTH OF SEIBERT...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3904 10250 3878 10264 3885 10299 3904 10299 TIME...MOT...LOC 0304Z 251DEG 39KT 3896 10277 HAIL...<.75IN WIND...60MPH $$ JRM
660
WWUS53 KGLD 290307
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT THU JUL 28 2016
COC017-290317-
/O.EXP.KGLD.SV.W.0440.000000T0000Z-160729T0315Z/
CHEYENNE CO-
907 PM MDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 915 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EAST CENTRAL COLORADO.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3904 10250 3878 10264 3885 10299 3904 10299
TIME...MOT...LOC 0305Z 270DEG 46KT 3896 10277
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:02 PM MDT, 40 minutes earlier.
Area forecast discussion, Jul 28, 8:02 PM MDT, 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 802 PM MDT THU JUL 28 2016 .UPDATE... Issued at 802 PM MDT Thu Jul 28 2016 Update to forecast to remove Gove county from the Severe Thunderstorm Watch...keeping Cheyenne county in NE Colorado. convection will mostly be confined to Cheyenne county over the next few hours w/ the remnants of the earlier boundary as a focus for movement. && .SHORT TERM...(This evening through Friday) Issued at 120 PM MDT Thu Jul 28 2016 The primary short term concern is the possibility of thunderstorms and severe weather across the forecast area this afternoon and tonight. Early morning convection spread a large area of cooler air across the northern 2/3 of the forecast area. Have adjusted high temperatures downward as a result for today also since another round of cloud cover with convection is moving into the northern sections of the forecast area. The area of cooler air with temperatures in the 70s may put a temporary damper on additional convective initiation. However, south of the cool air, temperatures are continuing to rise into the 90s. So somewhere between the two, likely near the boundary stretching from northeastern Colorado to southwestern Kansas, expect additional convection to develop this afternoon as the ongoing convection moves into the northern sections of the forecast area. A check of guidance earlier this morning showed CAPE values between 3k-4k in the current vicinity of the boundary along with shear values that would support supercell thunderstorm development. Peak thunderstorm activity and severe weather is expected primarily between 21Z and 03Z with storms expected to taper off and move out of the area after 06Z. On Friday generally cooler temperatures are expected across the forecast area with isolated thunderstorms possible. No severe weather expected on Friday at this time. .LONG TERM...(Friday night through Thursday) Issued at 120 PM MDT Thu Jul 28 2016 The extended period has the potential to see precipitation each day across the region. The only day that will be different is Friday night, where upper level northwest flow will still be over the CWA. Precipitation chances are still possible through the overnight hours on Friday but the greatest potential for storms will be to the south and southeast of the region. This is because the shortwave that is moving through the high to central plains will be over those locations; so instabilty will be greater down there. For the majority of the period the CWA will be impacted by a ridge. The GFS and European agree for the most part but differ slightly starting Monday. The GFS has a more amplified ridge, whereas the European has a less amplified ridge (almost a zonal pattern). As of current model runs these difference don't show to be impacting the CWA differently but will keep an eye on the progression as next week approaches. As mentioned prior, precipitation chances are possible during the afternoon into the overnight hours each day. This is due to the inflow of moisture from the Gulf of California and Arizona into the region. That along with embedded weak mid-level shortwaves will help with developing some instabilty over the region. For the most part, at this time, severe storms are not expected but isolated strong storms are possible. Temperatures are expected to reach into the mid to upper 90s next week as the ridge impacts the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 528 PM MDT Thu Jul 28 2016 For KGLD...VFR thru 06z with scattered/broken mid clouds giving way to VCTS aft 02z. After 06z...mainly MVFR thru 16z Friday with ceilings bkn015-025 and 3sm br 10z-16z. VFR after 16z Friday. Winds meandering from ENE to SE thru the period around 10kts. Gusts to 20kts are possible thru 06z Friday. For KMCK...VFR thru 08z Friday with scattered/broken mid clouds giving way to VCTS/SHRA by 03z. From 08z-14z MVFR with 3sm br and ceilings around bkn025. After 14z Friday...VFR with scattered low clouds. Winds ENE to SE around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JN
Hazardous weather outlook, Jul 28, 6:20 PM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 620 PM MDT THU JUL 28 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300030- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 620 PM MDT THU JUL 28 2016 /720 PM CDT THU JUL 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND A FEW TORNADOES ARE ALL POSSIBLE. SEVERE STORMS WILL CONTINUE THROUGH THE EVENING HOURS BEFORE ENDING AROUND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH DAY. HOWEVER...AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 28, 3:09 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM FLASH FLOOD 1 SW MCCOOK 40.20N 100.63W
07/28/2016 RED WILLOW NE PUBLIC
WATER FLOWING ACROSS HIGHWAY 34 IN PLACES UP TO 12 INCHES
DEEP.
&&
TLYNCHLocal storm report, Jul 28, 3:10 PM MDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND GST NORTON 39.84N 99.89W
07/28/2016 M58 MPH NORTON KS AWOS
&&
TLYNCHSpecial weather statement, Jul 28, 8:07 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 807 PM MDT THU JUL 28 2016 COZ092-290215- CHEYENNE COUNTY CO- 807 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 815 PM MDT... AT 806 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BOYERO...OR 28 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT 50 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILD HORSE AND AROYA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL COLORADO. LAT...LON 3900 10316 3887 10283 3864 10302 3873 10316 TIME...MOT...LOC 0206Z 301DEG 43KT 3891 10324 JRM
Special weather statement, Jul 28, 8:22 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT THU JUL 28 2016
COZ092-290230-
CHEYENNE COUNTY CO-
822 PM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 830 PM MDT...
AT 822 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF BOYERO...OR 28 MILES SOUTH OF FLAGLER...MOVING
SOUTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EAST CENTRAL COLORADO.
LAT...LON 3898 10316 3900 10315 3887 10273 3863 10290
3879 10317
TIME...MOT...LOC 0222Z 299DEG 40KT 3888 10312
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:07 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Jul 28, 8:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Jul 28, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 27 min |
| Jul 28, 9:14 PM MDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Jul 28, 9:28 PM MDT | Special Weather Statement | GLD | Cheyenne | 17 min |
| Jul 28, 9:34 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 26 min |
| Jul 28, 9:52 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Jul 28, 10:01 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 28, 10:20 PM MDT | Special Weather Statement | GLD | Cheyenne | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.